Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 367, NWS Omaha, NE

July 17, 2001Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2001, 10:36 PM CDT for Pottawattamie County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2001, 10:36 PM CDT (03:36 UTC)
Expired
Jul 17, 2001, 11:15 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.9
Supercell composite
40.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 180336
SVROMA

IAC155-180415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1036 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 1115 PM CDT

* AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL 5 MILES SOUTHWEST OF
  MCCLELLAND...OR ABOUT 15 MILES EAST OF OMAHA...MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TREYNOR AROUND 1100 PM CDT
  CARSON...MACEDONIA...OAKLAND AROUND 1115 PM CDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

WINDS OF 60 TO 80 MPH ARE ALSO POSSIBLE. 

$$

LAT...LON 4137 9571 4126 9590 4118 9583 4118 9524
          4132 9535

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:57 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jul 17, 2:57 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001

...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...

STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH.  ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST.  18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80.  EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE.  SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.

UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS.  PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS.  WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE.  12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL.  SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT.  SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.

COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES.  THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.

BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME.  WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM.  MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.

REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES.  PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES.  HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.

.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
       PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.

       HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
       078-088-093 AND IAZ069-079-080-090-091

NIETFELD

In the hours before

Special weather statement, Jul 17, 5:25 PM CDT, 5 hours 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT TUE JUL 17 2001

THERE IS A POTENTIAL THAT STORM SPOTTERS MAY BE NEEDED TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. THIS AIR MASS WILL INTERACT WITH A NUMBER OF
SURFACE BOUNDARIES AND UPPER AIR DISTURBANCES TO BRING A CHANCE OF
THUNDERSTORMS TO THE REGION TONIGHT.

BASED ON THE DEGREE OF ATMOSPHERIC INSTABILITY AND WIND SHEAR...SOME
OF THE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS APPEAR
TO BE THE MAIN RISK...HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT
DURING THE EVENING. IN ADDITION TO THE LARGE AMOUNT OF MOISTURE IN
THE ATMOSPHERE...AREAS OF HEAVY RAIN ARE POSSIBLE. A FLASH FLOOD
WATCH HAS BEEN POSTED TONIGHT FOR NORTHEAST NEBRASKA.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:15 PM CDTTornado WarningOAXPottawattamie30 min
Jul 17, 11:16 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Jul 17, 11:44 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Jul 17, 11:57 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page33 min
Jul 18, 12:00 AM CDTSevere Thunderstorm WarningOAXMills45 min
Jul 18, 12:13 AM CDTSevere Thunderstorm WarningOAXMontgomery47 min
Jul 18, 12:45 AM CDTSevere Thunderstorm WarningOAXPage30 min
Jul 18, 12:59 AM CDTTornado WarningOAXPage31 min
Jul 18, 1:02 AM CDTSevere Thunderstorm WarningOAXMontgomery18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.